Wyoming, 2011

Flash Flood and Heavy Rain in Wyoming, August 3, 2011

August 3, 2011 · NWS CYS · 2 events in 1 county or zone

Strong, slow moving thunderstorms produced one to three inches of rain within a two-hour period during the late afternoon, resulting in flash flooding on the north side of Cheyenne.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong, slow moving thunderstorms produced one to three inches of rain within a two-hour period during the late afternoon, resulting in flash flooding on the north side of Cheyenne.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 11:02 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 3, 11:02 AM MST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1202 PM MDT WED AUG 3 2011

.AVIATION...18Z TAF ISSUANCE...

VFR CONDITIONS SHOULD BE COMMON AT MOST TERMINALS ACROSS SOUTHEAST
WYOMING AND THE WESTERN NEBRASKA PANHANDLE THROUGH THE AFTERNOON AND
EVENING. THE MAIN CAVEAT WILL BE DEVELOPING THUNDERSTORMS ALONG AND
EAST OF THE LARAMIE FOOTHILLS BETWEEN 18 AND 20 UTC THIS
AFTERNOON...LIKELY AFFECTING KCYS AND KLAR THROUGH THE LATE
AFTERNOON/EARLY EVENING. THE STRONGER STORMS WILL BE CAPABLE OF
LOCALLY HEAVY RAIN AND VARIABLE WIND GUSTS AT 25 TO 35 KT...WITH
BRIEF MVFR CEILINGS AND VISIBILITIES NOT OUT OF THE QUESTION THROUGH
MID/LATE EVENING. CONVECTION SHOULD GRADUALLY SPREAD EASTWARD INTO
THE WESTERN NEBRASKA PANHANDLE WITH TIME. A WEAKENING GRADIENT
SHOULD YIELD A RISK FOR FOG/LOW STRATUS BETWEEN 09 AND 12 UTC THU
ACROSS THE SOUTHERN NEBRASKA PANHANDLE. MVFR TO IFR CEILINGS OR
VISIBILITIES WILL BE POSSIBLE DURING THIS TIME...MAINLY AT KSNY AND
KAIA WHERE GREATER LOW-LEVEL MOISTURE IS EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 430 AM MDT WED AUG 3 2011/

SHORT TERM...TODAY THROUGH FRIDAY...SLOW MOVING THUNDERSTORM
COMPLEX CONTINUES TO MOVE EAST ACROSS NORTHEAST COLORADO
OVERNIGHT. A FEW SHOWERS BEGAN TO RUN NORTH WITH THE OUTFLOW...BUT
EVENTUALLY DISSIPATED BEFORE HITTING THE CO/WY/NE BORDERS. WILL
KEEP IN SLIGHT CHANCE POPS FOR THE SOUTHEASTERN PORTION OF THE CWA
THIS MORNING AS MODELS SHOW SOME OF THE PRECIP EVENTUALLY MAKING
ITS WAY NORTH INTO THE FORECAST AREA BUT OVERALL PRECIP AMOUNTS
WILL BE LIGHT. THE TRAJECTORY OF THE MONSOONAL MOISTURE PLUME WILL
KEEP THE MID AND UPPER LEVELS OF THE FORECAST AREA ON THE WETTER
SIDE OVER THE NEXT COUPLE OF DAYS. THE SLOW MOVING SHORTWAVE
ASSOCIATED WITH THE CURRENT TSTORM COMPLEX WILL BE IN SOUTHCENTRAL
NEBRASKA BY THIS EVENING WITH ANOTHER MOVING INTO WESTERN WYOMING.
SUBSIDENCE FROM THE INITIAL THUNDERSTORM COMPLEX COULD PUT A
DAMPER ON THE COVERAGE OF PRECIP OUT EAST FOR TODAY...SO CONFINED
THE HIGHER POPS VCTY LARAMIE RANGE AND WYOMING PLAINS WITH A
SLIGHT CHANCE IN NEBRASKA. SOME INSTABILITY ALONG THE WYOMING
PLAINS AND INTO THE FAR WESTERN PANHANDLE COULD ADD SOME FUEL TO
THE STORMS AND HAVE THEM PRODUCE SOME GUSTY DOWNDRAFT WINDS AND
SMALL HAIL. CONTINUED ENERGETIC FLOW ALOFT WILL KEEP THINGS ACTIVE
FOR THURSDAY. GREATER INSTABILITY ESPECIALLY ALONG THE INTERSTATE
80 CORRIDOR WILL ENHANCE THE THREAT FOR STRONGER STORMS AND VERY
HEAVY RAINFALL IN THIS AREA. IN GENERAL...THIS WILL KEEP
TEMPERATURES MODERATED SOMEWHAT. A BUILDING SHORTWAVE RIDGE ON
FRIDAY WILL ALLOW FOR TEMPS TO BE A FEW DEGREES HIGHER WITH THE
LEE TROUGH SLIDING EAST OF THE CWA AND ALLOWING SOMEWHAT DRIER AIR
TO FILTER IN FROM THE WEST. THIS WILL REDUCE OVERALL CHANCE FOR
STORMS TO FIRE.

LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MEDIUM RANGE DETERMINISTIC AND ENSEMBLE OUTPUT CONTINUE TO HINT AT
THE IDEA OF A STRENGTHENING FOUR CORNERS HIGH TOWARDS THE END OF
THE PERIOD. BUT FIRST...THE UPPER HIGH WHICH WILL BE LOCATED NEAR
THE RED RIVER VALLEY INITIALLY WILL HAVE TO RETROGRADE WEST TOWARDS
THE SW CONUS THROUGH MUCH OF THE PERIOD. THE RESULT WILL BE FOR
WEST/SOUTHWEST FLOW EARLY ON TO TURN ZONAL THROUGH EARLY NEXT
WEEK...AND WEST/NORTHWEST BY THE MIDDLE OF NEXT WEEK. MONSOONAL
MOISTURE WILL BE SUPPRESSED SOUTH IN THIS PATTERN...BUT THE CWA WILL
FALL UNDER THE MAIN STORM TRACK AS THE UPPER JET DEVELOPS EARLY NEXT
WEEK. SO...THIS PATTERN WILL GENERALLY FAVOR DIURNALLY DRIVEN
ISOLATED CONVECTION MAINLY ALONG THE LARAMIE RANGE AND EAST...AND
HEIGHTENED FIRE WEATHER CONCERNS ACROSS CARBON AND ALBANY COUNTIES.
THE FIRST SHORTWAVE ENERGY WILL BE MOVING THROUGH THE DAKOTAS FRIDAY
NIGHT. EVENING STORMS WILL LINGER PRIMARILY EAST OF THE MOUNTAINS AS
THE ASSOCIATED COOL FRONT PASSES THRU. ON SATURDAY...SFC WINDS WILL
VEER AROUND THE DIAL IN THE WAKE OF FRIDAY NIGHTS FROPA. THIS WILL
YIELD EASTERLY WINDS BY SATURDAY AFTERNOON...WHICH WILL AID
CONVECTIVE INITIATION ALONG THE LARAMIE RANGE WHICH SHOULD ROLL EAST
OUT ONTO THE EASTERN PLAINS. LEE SIDE PRESSURE TROUGH WILL PUSH EAST
TOWARDS THE WRN NEBRASKA PANHANDLE ON SUNDAY AFTERNOON/EVENING...SO
HAVE CONFINED THUNDERSTORM CHANCES THERE. WOULD NOT BE SURPRISED IF
A FEW STORMS ON SUNDAY BECOME STRONG AS A 65 KNOT JET STREAK NOSES
IN. ANOTHER WEAK FRONT LOOKS TO DROP SOUTH EARLY MONDAY WHICH SHOULD
SET THE STAGE FOR ANOTHER ROUND OF ISOLATED AFTERNOON STORMS. BOTH
THE 00Z GFS AND ECMWF CONTINUE TO INDICATE SHORTWAVE EMBEDDED IN THE
FLOW FOR TUESDAY AND WEDNESDAY...HOWEVER TIMING AND AMPLITUDE
DIFFERENCES DEVELOP. GIVEN THIS UNCERTAINTY...KEPT CONVECTIVE
CHANCES FAIRLY BROAD-BRUSHED FOR LOCATIONS ALONG AND EAST OF THE
DIVIDE TUESDAY/WEDNESDAY. TEMPERATURES WILL BE VERY CONSISTENT
THROUGH THE PERIOD...WITH AFTERNOON HIGHS CLIMBING INTO THE
80S...WITH SOME LOW 90S ACROSS THE LOWEST ELEVATIONS OF THE CWA.

&&

FIRE WEATHER...MINIMAL FIRE WEATHER CONCERNS EXPECTED IN THE NEAR
TERM AS SCATTERED WETTING RAINS ARE EXPECTED ACROSS THE DISTRICT
THROUGH THE END OF THE WEEK. THIS WILL ALSO HELP TO KEEP HUMIDITIES
AT 20 PERCENT OR HIGHER UNTIL SATURDAY. WARM AND DRIER CONDITIONS
WILL RETURN TO THE DISTRICT THIS WEEKEND THROUGH EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...RJM
LONG TERM...HAHN
AVIATION...CLH
Hazardous weather outlook, Aug 3, 9:28 AM MST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1028 AM MDT WED AUG 3 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-041200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1028 AM MDT WED AUG 3 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
AND EVENING. SOME OF THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS
AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE END OF THE WEEK. SOME OF THE THUNDERSTORMS
THURSDAY MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAINFALL.
PRECIPITATION COVERAGE WILL DECREASE THIS WEEKEND THROUGH EARLY
NEXT WEEK AS WESTERLY FLOW ALOFT USHERS IN A DRIER AIRMASS.

LOW RELATIVE HUMIDITIES AND BREEZY CONDITIONS WILL HEIGHTEN FIRE
WEATHER CONCERNS FOR AREAS WEST OF THE LARAMIE RANGE FRIDAY THROUGH
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

JAMSKI

In the hours before

Special weather statement, Aug 3, 10:53 AM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1153 AM MDT WED AUG 3 2011

WYZ117-118-031845-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
1153 AM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 1245
PM MDT...

AT 1145 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF WHITAKER...OR 25 MILES
NORTH NORTHWEST OF CHEYENNE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAINFALL AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHITAKER...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 22 AND
40.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

JAMSKI
Special weather statement, Aug 3, 11:48 AM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1248 PM MDT WED AUG 3 2011

WYZ117-118-031945-
CENTRAL LARAMIE COUNTY WY-SOUTH LARAMIE RANGE FOOTHILLS WY-
1248 PM MDT WED AUG 3 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 145
PM MDT...

AT 1240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR WHITAKER...OR 18 MILES NORTH OF
CHEYENNE...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY 85 AT LODGEPOLE CREEK AROUND 125 PM MDT.
HWY 85 AT COUNTY ROAD 222 AROUND 135 PM MDT.
HWY 85 MM 32 AROUND 145 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 23 AND
34.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI

The radar

The Cheyenne radar (KCYS), 11 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Laramie

When
August 3, 1:00 PM MST to 1:40 PM MST
Where
Laramie County, 7 mi NW of Cheyenne
Reported by
Public
Coordinates
41.202, -104.915

Nearly one and a half inches of rain fell in 40 minutes.

Flash Flood, Laramie

When
August 3, 3:33 PM MST to 4:33 PM MST
Where
Laramie County, 1.56 mi E of (Cys)cheyenne Airport
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.150, -104.790

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323705, 323702.